Nonlinear Systems in Medicine

DSpace/Manakin Repository

Nonlinear Systems in Medicine

Show simple item record

dc.contributor.author Higgins, John Matthew
dc.date.accessioned 2011-04-03T23:58:42Z
dc.date.issued 2002
dc.identifier.citation Higgins, John P. 2002. Nonlinear systems in medicine. The Yale Journal of Biology and Medicine 75(5-6): 247-260. en_US
dc.identifier.issn 0044-0086 en_US
dc.identifier.uri http://nrs.harvard.edu/urn-3:HUL.InstRepos:4791064
dc.description.abstract Many achievements in medicine have come from applying linear theory to problems. Most current methods of data analysis use linear models, which are based on proportionality between two variables and/or relationships described by linear differential equations. However, nonlinear behavior commonly occurs within human systems due to their complex dynamic nature; this cannot be described adequately by linear models. Nonlinear thinking has grown among physiologists and physicians over the past century, and non-linear system theories are beginning to be applied to assist in interpreting, explaining, and predicting biological phenomena. Chaos theory describes elements manifesting behavior that is extremely sensitive to initial conditions, does not repeat itself and yet is deterministic. Complexity theory goes one step beyond chaos and is attempting to explain complex behavior that emerges within dynamic nonlinear systems. Nonlinear modeling still has not been able to explain all of the complexity present in human systems, and further models still need to be refined and developed. However, nonlinear modeling is helping to explain some system behaviors that linear systems cannot and thus will augment our understanding of the nature of complex dynamic systems within the human body in health and in disease states. en_US
dc.language.iso en_US en_US
dc.publisher Yale Journal of Biology and Medicine en_US
dc.relation.hasversion http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2588816/pdf/ en_US
dash.license LAA
dc.title Nonlinear Systems in Medicine en_US
dc.type Journal Article en_US
dc.description.version Version of Record en_US
dc.relation.journal The Yale Journal of Biology and Medicine en_US
dash.depositing.author Higgins, John Matthew
dc.date.available 2011-04-03T23:58:42Z
dash.affiliation.other HMS^Systems Biology en_US

Files in this item

Files Size Format View
2588816.pdf 1.802Mb PDF View/Open

This item appears in the following Collection(s)

Show simple item record

 
 

Search DASH


Advanced Search
 
 

Submitters